Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 50, NWS Miami, FL

May 10, 2009Broward County, Florida

NWS Miami, FL issued this red flag warning at May 10, 2009, 8:25 PM EDT for Broward County, Florida. It took effect at May 11, 2009, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2009, 8:25 PM EDT (00:25 UTC)
In effect from
May 11, 2009, 12:00 PM EDT
Expired
May 11, 2009, 8:08 PM EDT
In force
8 hr
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 60 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 110025
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
825 PM EDT SUN MAY 10 2009

FLZ063-066-067-070-071-110830-
/O.EXP.KMFL.FW.W.0049.000000T0000Z-090511T0000Z/
/O.UPG.KMFL.FW.A.0039.090511T1600Z-090512T0000Z/
/O.NEW.KMFL.FW.W.0050.090511T1600Z-090512T0000Z/
GLADES-HENDRY-INLAND PALM BEACH-INLAND COLLIER-INLAND BROWARD-
825 PM EDT SUN MAY 10 2009


...RED FLAG WARNING FOR THIS AFTERNOON HAS EXPIRED...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM EDT MONDAY. THE
RED FLAG WARNING IS NO LONGER IN EFFECT. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

ANOTHER HOT DAY CAN BE EXPECTED IN THE INTERIOR OF SOUTH FLORIDA
MONDAY AS TEMPERATURES SOAR AGAIN INTO THE MID TO UPPER 90S. WITH
DEW POINTS IN THE 50S, RELATIVE HUMIDITY SHOULD FALL BELOW 35 PERCENT
AND POSSIBLY OCCUR FOR 4 OR MORE CONSECUTIVE HOURS. THE WARNING
WILL BE FOR GLADES, HENDRY, INLAND COLLIER, INLAND PALM BEACH
AND INLAND BROWARD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND VERY WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
000 
WWUS82 KMFL 110808
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
408 AM EDT MON MAY 11 2009

...RED FLAG WARNING THIS AFTERNOON FOR ALL OF INTERIOR SOUTH
FLORIDA FOR RELATIVE HUMIDITIES DROP BELOW 35 PERCENT FOR 4 OR
MORE CONSECUTIVE HOURS...

FLZ063-066-067-070-071-120000-
/O.NEW.KMFL.FW.A.0040.090512T1700Z-090512T2300Z/
/O.CON.KMFL.FW.W.0050.090511T1600Z-090512T0000Z/
GLADES-HENDRY-INLAND PALM BEACH-INLAND COLLIER-INLAND BROWARD-
408 AM EDT MON MAY 11 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO
8 PM EDT THIS EVENING. 

ANOTHER HOT DAY CAN BE EXPECTED ACROSS INTERIOR SOUTH FLORIDA
TODAY AS TEMPERATURES SOAR AGAIN INTO THE MID TO UPPER 90S. WITH
DEW POINTS DROPPING INTO THE 50S...RELATIVE HUMIDITY SHOULD FALL
BELOW 35 PERCENT FOR 4 OR MORE CONSECUTIVE HOURS ACROSS GLADES...
HENDRY...INLAND COLLIER...INLAND PALM BEACH AND INLAND BROWARD
COUNTIES. THESE CONDITIONS WILL COMBINE WITH ALREADY VERY DRY
FUELS TO CREATE A DANGEROUS FIRE WEATHER DAY.

SIMILAR CONDITIONS WILL CONTINUE OVER THE SAME AREAS ON TUESDAY,
ALTHOUGH TEMPERATURES MAY BE A DEGREE OR TWO COOLER. STILL, THERE
IS THE POTENTIAL FOR RELATIVE HUMIDITIES TO DROP BELOW 35 PERCENT
FOR AT LEAST SEVERAL HOURS...THUS THE ISSUANCE OF A FIRE WEATHER
WATCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND VERY WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

GS/GR
000 
WWUS82 KMFL 110811 CCA
RFWMFL

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
410 AM EDT MON MAY 11 2009

...RED FLAG WARNING THIS AFTERNOON FOR ALL OF INTERIOR SOUTH
FLORIDA FOR RELATIVE HUMIDITIES DROPPING BELOW 35 PERCENT FOR 4 OR
MORE CONSECUTIVE HOURS...

FLZ063-066-067-070-071-120015-
/O.NEW.KMFL.FW.A.0040.090512T1700Z-090512T2300Z/
/O.CON.KMFL.FW.W.0050.090511T1600Z-090512T0000Z/
GLADES-HENDRY-INLAND PALM BEACH-INLAND COLLIER-INLAND BROWARD-
410 AM EDT MON MAY 11 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO
8 PM EDT THIS EVENING. 

ANOTHER HOT DAY CAN BE EXPECTED ACROSS INTERIOR SOUTH FLORIDA
TODAY AS TEMPERATURES SOAR AGAIN INTO THE MID TO UPPER 90S. WITH
DEW POINTS DROPPING INTO THE 50S...RELATIVE HUMIDITY SHOULD FALL
BELOW 35 PERCENT FOR 4 OR MORE CONSECUTIVE HOURS ACROSS GLADES...
HENDRY...INLAND COLLIER...INLAND PALM BEACH AND INLAND BROWARD
COUNTIES. THESE CONDITIONS WILL COMBINE WITH ALREADY VERY DRY
FUELS TO CREATE A DANGEROUS FIRE WEATHER DAY.

SIMILAR CONDITIONS WILL CONTINUE OVER THE SAME AREAS ON TUESDAY,
ALTHOUGH TEMPERATURES MAY BE A DEGREE OR TWO COOLER. STILL, THERE
IS THE POTENTIAL FOR RELATIVE HUMIDITIES TO DROP BELOW 35 PERCENT
FOR AT LEAST SEVERAL HOURS...THUS THE ISSUANCE OF A FIRE WEATHER
WATCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND VERY WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

GS/GR
000 
WWUS82 KMFL 120008
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
808 PM EDT MON MAY 11 2009

...RED FLAG WARNING THIS AFTERNOON HAS EXPIRED...
...FIRE WEATHER WATCH TUESDAY AFTERNOON THROUGH TUESDAY EVENING...


FLZ063-066-067-070-071-121000-
/O.CAN.KMFL.FW.W.0050.000000T0000Z-090512T0000Z/
/O.CON.KMFL.FW.A.0040.090512T1700Z-090512T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-INLAND COLLIER-INLAND BROWARD-
808 PM EDT MON MAY 11 2009

...FIRE WEATHER WATCH IN EFFECT FROM NOON TUESDAY THROUGH 800 PM
FOR GLADS,HENDRY,INLAND COLLIER, WESTERN PALM BEACH ND WESTERN
BROWARD FOR 4 OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY BELOW
35 PERCENT...

WARM TEMPERATURES AND LOW DEW POINTS WILL LEAD TO RELATIVE
HUMIDITIES BELOW 35 PERCENT FOR 4 OF MORE HOURS IN THE 5 FIRE
WEATHER ZONES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 10, 7:40 PM EDT, 45 minutes earlier.

Area forecast discussion, May 10, 7:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
740 PM EDT SUN MAY 10 2009

.AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL SOUTH FLORIDA
TERMINALS THROUGH THE NEXT 24 HOURS. SOME SMOKE FROM THE WILDFIRES
NEAR KAPF MAY POSE MVFR VSBY PROBLEMS LATE TONIGHT BUT SINCE
CANNOT FORECAST THE FLAREUPS OF THE FIRES WILL NOT PLACE IN THE
TAF FOR NOW AND WILL AMEND IF NECESSARY. THERE WILL ALSO BE A FEW
SHRA/TSRA DEVELOP MONDAY AFTERNOON ACROSS INTERIOR SOUTH FLORIDA
BUT WILL REMAIN WELL EAST AND WEST OF THE TERMINALS AND SO NO NEED
FOR EVEN VC REMARKS.

30/KOB

&&

.PREV DISCUSSION... /ISSUED 704 PM EDT SUN MAY 10 2009/

..W BROWARD AND W MIAMI-DADE COUNTIES. THIS ACTIVITY WILL
DIMINISH AND END AFTER SUNSET.

DUE TO 3 EXISTING FIRES AND AN ADDITIONAL FIRE CROPPING UP IN SE
HENDRY COUNTY...SMOKE POOLING CAN BE EXPECTED IN THE DRAINAGES AND
THE NE DRAINAGE WIND OVERNIGHT WILL AID IN THE FLOWING OF THIS SMOKE
SW. MINIMUM TEMPERATURES HAVE BEEN FALLING TO THE UPPER 50S TO LOWER
60S...AND WITH DEW POINTS ALREADY HOVERING AROUND THESE NUMBERS...
PATCHY FOG WILL ALSO BE POSSIBLE WITH RH VALUES NEAR 100%.

SO...FROM ADDING THE PATCHY SMOKE TO THE GRIDS...NO REAL CHANGES.

MARINE...FORESEE NO CHANGES TO THE CURRENT PACKAGE.

PREVIOUS DISCUSSION... AND THE HEAT CONTINUES... AT LEAST AWAY FROM
THE COAST... WITH YET ANOTHER DAY OF TEMPS IN THE 90S ACROSS A LARGE
PORTION OF THE CWA. TEMPS THIS AFTERNOON WILL CONTINUE TO CREEP UP
CLOSE TO THE CENTURY MARK OVER INTERIOR LOCATIONS WITH EVEN A
LOCATION OR TWO HITTING IT, MUCH LIKE YESTERDAY, AND AS THE TEMPS
CONTINUE THEIR ASCENT, THE SEA BREEZE FROM BOTH THE EAST AND WEST
COASTS WILL PUSH INLAND AND COLLIDE. THIS MAY LEAD TO A FEW
THUNDERSTORMS OVER THE INTERIOR LATER IN THE AFTERNOON, BUT LEAD TO
LITTLE RELIEF ELSEWHERE EXCEPT FOR THE DROPPING OF A FEW DEGREES
BEHIND THE BOUNDARY.

SURFACE HIGH PRESSURE CONTINUES TO DOMINATE THE PATTERN ACROSS
FLORIDA AS IT STRETCHES FROM THE WESTERN SECTIONS OF THE NORTH
ATLANTIC AND INTO THE GULF OF MEXICO WHILE A MID LEVEL RIDGE
CONTINUES ACROSS THE REGION AS WELL. THIS CONTINUES TO SUPPRESS
SHRA/TSRA ACTIVITY, HOWEVER WITH TEMPS IN THE MID TO UPPER 90S AND
CONVERGENCE AIDED BY THE SEA BREEZES A FEW ISOLD STORMS WILL BE
POSSIBLE. MONDAY A WEAK SHORTWAVE IS EXPECTED TO ENTER THE CWA
AND MAY ALSO AID TSRA DEVELOPMENT OVER THE INTERIOR, HOWEVER THE
ATMOSPHERE WILL REMAIN FAIRLY DRY AND COVERAGE IS NOT EXPECTED TO
BE A GREAT DEAL MORE THAN TODAYS. MONDAY NIGHT AND TUESDAY THE
RIDGE IS FINALLY EXPECTED TO BRIEFLY BREAK DOWN WHILE A COLD FRONT
MOVES INTO FLORIDA. THE FRONT WILL NOT REACH US IN S FL, HOWEVER
AS THE BOUNDARY DISSIPATES THE PRESSURE GRADIENT WILL INCREASE
OVER THE AREA AS ANOTHER RIDGE BUILDS IN FROM THE NORTH INCREASING
THE EASTERLY FLOW. THIS WILL SHOVE MORE ATLANTIC MOISTURE IN S FL,
COOL THE EAST COAST METRO A LITTLE, AND KEEP THE WEST COAST SEA
BREEZE CLOSER TO THE NAPLES AREA, BUT OTHERWISE NOT MUCH OF A
CHANGE THROUGH THE FORECAST PERIOD.

AVIATION...VFR WILL CONTINUE AT ALL TERMINALS THROUGH THE PERIOD.
ANY SHOWER OR STORMS WHICH DEVELOP LOOK TO BE WELL INLAND FROM THE
TERMINALS LATE THIS AFTERNOON. THE SEA BREEZES ARE ADVANCING INLAND
AND WILL PASS KMIA, KTMB, KFXE SHORTLY WITH PREVAILING WINDS OUT OF
THE E-SE NEAR 10 KT. KAPF WILL REMAIN W AT NEAR 10 KT. WINDS WILL
LIGHTEN OVERNIGHT UNDER A MOSTLY CLEAR SKY. /DG

MARINE...TRANQUIL CONDITIONS ARE EXPECTED THROUGH MONDAY AS HIGH
PRESSURE REMAINS OVER THE AREA, BUT MONDAY EVENING THE RIDGE WILL
BEGIN TO BRIEFLY BREAK DOWN AS A COLD FRONT MOVES INTO FLORIDA AN
DISSIPATES. ANOTHER RIDGE WILL BUILD INTO THE REGION INCREASING
THE EASTERLY FLOW TUESDAY AND INTO THE END OF THE WEEK.

FIRE WEATHER...DRY AND HOT CONDITIONS ARE EXPECTED THROUGH MONDAY
WITH A FIRE WEATHER WATCH POSTED FOR THE INTERIOR ONCE AGAIN. HIGH
TEMPERATURES AND GOOD MIXING WILL ALLOW FOR RHS TO CRASH INTO THE
LOW 30S OVER INTERIOR LOCATIONS. THE EASTERLY FLOW IS EXPECTED TO
INCREASE TUESDAY AND INTO THE END OF THE WEEK WITH MOISTURE
POSSIBLY INCREASING SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  89  73  86 / -  -  10 10
FORT LAUDERDALE  76  89  75  86 / -  -  10 10
MIAMI            76  91  75  87 / -  -  10 10
NAPLES           71  90  71  90 / -  -  10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR FLZ063-FLZ066-
     FLZ067-FLZ070-FLZ071.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR FLZ063-FLZ066-FLZ067-FLZ070-FLZ071.

AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 10, 7:10 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATE
NATIONAL WEATHER SERVICE MIAMI FL
710 PM EDT SUN MAY 10 2009

FLZ063-066>075-168-172>174-111000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
PM EDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS INTERIOR SOUTH
FLORIDA THROUGH THURSDAY, WITH AND A SLIGHT CHANCE ACROSS ALL OF
MAINLAND SOUTH FLORIDA FRIDAY AND SATURDAY.

THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE ATLANTIC BEACHES
LATE IN THE WEEK AS EASTERLY WINDS WILL BE ON THE INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:08 AM EDTFire Weather WatchMFLBroward24 hr
May 11, 5:51 AM EDTDense Fog AdvisoryMFLBroward, Collier2 hr
May 11, 4:34 PM EDTSevere Thunderstorm WarningMFLCollier, Miami-Dade, Monroe25 min
May 11, 4:46 PM EDTSpecial Weather StatementMFLMartin29 min
May 11, 5:36 PM EDTSpecial Weather StatementMFLPalm Beach24 min
May 11, 6:57 PM EDTSpecial Marine WarningMFL63 min

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.